Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS Aberdeen, SD

June 11, 20175 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 11, 2017, 5:23 AM CDT for 5 counties in South Dakota. It was in force for 52 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2017, 5:23 AM CDT (10:23 UTC)
Expired
Jun 11, 2017, 6:15 AM CDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Clark County, SD, Codington County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 127 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:25 AM CDTHAIL 14 Wsw Stone Bridge, SD
Jun 11, 5:30 AM CDTHAIL 11 Ese Goodwin, SDLOTS OF TREE DAMAGE. A NEARBY STEEL STORAGE STRUCTURE AND FARM HOUSE HAD WIND BLOWN DAMAGE.
Jun 11, 5:30 AM CDTHAIL 11 Nw Albee, SDHAIL QUARTER SIZE. STRONG WINDS SCOTT REPORTED 3 MATURE TREES DOWN. LOCATION WAS JUST N OF REVILLO.
Jun 11, 5:34 AM CDTTSTM WND GST 51Clear Lake, SD
Jun 11, 5:40 AM CDTTSTM WND DMG1 Nnw Naples, SDSOME TREES DOWN. POWER OUTAGE.
Jun 11, 5:40 AM CDTTSTM WND DMGWatertown, SDSOME TREES DOWN. POWER OUTAGE.
Jun 11, 5:45 AM CDTTSTM WND GST 60Clear Lake, SDSIXTY MPH WINDS WITH DIME SIZE HAIL.
Jun 11, 5:50 AM CDTTSTM WND DMG1 Ene Altamont, SDSEVERAL TREES BLOWN DOWN OR UPROOTED. LARGE EVERGREEN TREES SNAPPED OFF FROM AT ABOUT 15 FEET ABOVE THE GROUND. TIME ESTIMATED BASED ON RADAR.
Jun 11, 6:05 AM CDTHAIL 11 S Revillo, SDQUARTER HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:37 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WUUS53 KABR 111023
SVRABR
SDC025-029-039-051-057-111115-
/O.NEW.KABR.SV.W.0019.170611T1023Z-170611T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
523 AM CDT SUN JUN 11 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Deuel County in northeastern South Dakota...
  Hamlin County in northeastern South Dakota...
  Grant County in northeastern South Dakota...
  East central Clark County in northeastern South Dakota...
  Codington County in northeastern South Dakota...

* Until 615 AM CDT

* At 522 AM CDT, severe thunderstorms were located along a line
  extending from 7 miles northeast of Florence to near Castlewood to
  near Lake Poinsett, moving northeast at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Watertown, Milbank, Clear Lake, Estelline, Castlewood, Lake Norden,
  Hayti, Florence, Rauville, Henry, Gary, South Shore, Toronto,
  Waverly, Kranzburg, Goodwin, Astoria, Revillo, Stockholm and
  Brandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4454 9742 4470 9747 4500 9764 4530 9664
      4516 9645 4454 9645
TIME...MOT...LOC 1022Z 244DEG 48KT 4512 9720 4478 9705 4450 9707 

HAIL...1.00IN
WIND...70MPH
 
$$

Mohr
1 follow-up statement
358 
WWUS53 KABR 111052
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
552 AM CDT SUN JUN 11 2017

SDC025-111100-
/O.CAN.KABR.SV.W.0019.000000T0000Z-170611T1115Z/
Clark SD-
552 AM CDT SUN JUN 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLARK COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 AM CDT for
northeastern South Dakota.

LAT...LON 4454 9696 4488 9700 4513 9722 4530 9664
      4516 9645 4454 9645
TIME...MOT...LOC 1050Z 244DEG 48KT 4527 9677 4493 9662 4465 9664 

$$

SDC029-039-051-057-111115-
/O.CON.KABR.SV.W.0019.000000T0000Z-170611T1115Z/
Deuel SD-Hamlin SD-Grant SD-Codington SD-
552 AM CDT SUN JUN 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR DEUEL...EASTERN HAMLIN...GRANT AND EASTERN CODINGTON COUNTIES...

At 550 AM CDT, severe thunderstorms were located along a line
extending from near Twin Brooks to near Lake Alice to Brandt, moving
northeast at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Law enforcement reported some trees down and power outages 
         in watertown at 540 am. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Milbank, Clear Lake, Estelline, Gary, South Shore, Toronto, Waverly,
Kranzburg, Goodwin, Astoria, Revillo, Stockholm, Brandt, Strandburg,
Twin Brooks, La Bolt, Troy, Altamont, Albee and Bullhead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4454 9696 4488 9700 4513 9722 4530 9664
      4516 9645 4454 9645
TIME...MOT...LOC 1050Z 244DEG 48KT 4527 9677 4493 9662 4465 9664 

HAIL...1.00IN
WIND...70MPH
 
$$

Mohr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:41 AM CDT, 42 minutes earlier.

Area forecast discussion, Jun 11, 4:41 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
441 AM CDT Sun Jun 11 2017

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 440 AM CDT Sun Jun 11 2017

Showers and thunderstorms will continue through the morning hours as
increasing moisture and isentropic lift advects northward into
eastern SD. Severe storms earlier tonight are in the process of
becoming a bowing line with damaging winds possible. The 0Z CAMS
had this bowing segment further north than current radar returns.
Based on the current storm movement, convection should be east of
this CWA by 6 am. However, additional thunderstorms are moving
into the far west CWA and will be need to be monitored.

Unsettled weather will be the main theme in our area through
Tuesday. The 500mb low will be set up along the northern CA/NV
border at 00Z Monday. At the surface, the cold front will be set up
from the parent low across NE through far southeastern SD and
southern MN. At this point, the evolution is still a little
uncertain, but the 500mb low ejecting northward into ID by the end
of the day Monday will bring a temporary ridge across our area.
While the southern portions of the forecast area may be capped, with
700mb temps of 10-13C, and more so Monday night into Tuesday morning
over the east. The best chance of stronger storm development looks
to remain across western SD, closer to the 500mb low. Look for the
sfc low over NE to either remain steady before retrograding across
western NE and SD late Monday night, lifting the cold front back
north as a warm front Monday night-Tuesday. The sfc low will push
across central SD on Tuesday as an additional low develops under the
500mb low as it crosses eastern SD on Tuesday.

.LONG TERM...(Tuesday Evening through Saturday)
Issued at 440 AM CDT Sun Jun 11 2017

Model solutions look pretty consistent with the overall 500mb flow,
with the low exiting across western ND and into south central Canada
on Wednesday. The 00Z run of the Canadian was deeper and faster with
the sfc low exit into south central Canada Tuesday night into
Wednesday. The passage of the cold front looks to be our next chance
of showers/storms late Tuesday afternoon into Tuesday night. Will
need to wait and see what can develop across eastern SD and western
MN. The cold front looks to finally exit to our east Wednesday
afternoon, as the entire system shifts farther into Canada. Zonal
flow should set up at 500mb, with a ridge building in at the sfc
through the rest of the period. For those looking for a cool down,
we will likely need to wait until next weekend, when 850mb temps
fall into the low teens to upper single digits (coolest over our
northeast).

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1242 AM CDT Sun Jun 11 2017

Showers and thunderstorms will spread from west to east across
the CWA overnight into Sunday morning. Periods of MVFR cigs and
vsbys are possible with the thunderstorms. By midday Sunday, VFR
conditions will prevail across the entire area.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SD
LONG TERM...Mohr
AVIATION...Mohr
Hazardous weather outlook, Jun 11, 5:12 AM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
512 AM CDT Sun Jun 11 2017

MNZ039-046-SDZ006>008-011-018>023-121015-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
512 AM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms with damaging winds will be possible for eastern
South Dakota through 8 AM CDT. Additional thunderstorms will be
possible through the early afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be additional chances for thunderstorms Sunday night
through Monday night. Strong to severe storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003>005-009-010-015>017-033>037-045-048-051-121015-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
512 AM CDT Sun Jun 11 2017 /412 AM MDT Sun Jun 11 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible through the mid morning hours.
Severe storms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be additional chances for thunderstorms Sunday night
through Monday night. Strong to severe storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SD

In the hours before

Local storm report, Jun 11, 1:50 AM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
150 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     HAIL             2 ESE JOE CREEK REC ARE 44.13N 99.75W
06/11/2017  E1.75 INCH       LYMAN              SD   PUBLIC

&&
Local storm report, Jun 11, 4:47 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
447 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 AM     HAIL             GARDEN CITY             44.96N 97.58W
06/11/2017  E1.00 INCH       CLARK              SD   TRAINED SPOTTER

            7 TO 8 MINUTES OF HAIL RANGING FROM DIMES TO
            QUARTERS.

&&

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:26 AM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley31 min
Jun 11, 1:30 AM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley45 min
Jun 11, 1:40 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman50 min
Jun 11, 2:15 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Stanley45 min
Jun 11, 2:26 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde49 min
Jun 11, 2:46 AM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman44 min
Jun 11, 3:07 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Spink38 min
Jun 11, 3:13 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde47 min
Jun 11, 3:28 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde, Lyman62 min
Jun 11, 3:58 AM CDTSevere Thunderstorm WarningABRDeuel, Grant19 min
Jun 11, 4:37 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Grant27 min
Jun 11, 4:52 AM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Hamlin, Spink38 min
Jun 11, 6:02 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Roberts43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.